Ohio, 2021

High Wind in Ohio, March 26, 2021

March 26, 2021 · NWS PBZ · 6 events in 6 counties and zones

Strengthening low pressure tracked across the Great Lakes and into the northeast CONUS on March 26th. With the surface low track and low-level jet positioning both favorable, strong wind gusts were able to develop in the deep mixing behind a cold front.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$207,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strengthening low pressure tracked across the Great Lakes and into the northeast CONUS on March 26th. With the surface low track and low-level jet positioning both favorable, strong wind gusts were able to develop in the deep mixing behind a cold front. Numerous surface wind gusts in the 40 to 60 MPH range were recorded from the predawn hours into the early afternoon.

Across eastern Ohio, numerous reports of tree and wire damage were received, with downed trees impacting traffic in some locations. No major incidents of structural damage were noted, although a large sign was blown down in New Philadelphia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 26, 12:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 26, 12:50 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
150 AM EDT Fri Mar 26 2021

.SYNOPSIS...
Low pressure, tracking to our north and west, will bring showers,
and a few thunderstorms to the region overnight. The rain will exit
quickly to the north this morning. This storm system will also bring
strong wind gusts through the day.

&&

.NEAR TERM /THROUGH TODAY/...
Overnight forecast in good shape. Just some minor changes to the PoPs
in line with the latest model data.

A front, on the southern flank of deep low pressure, will plow
through the region this morning. With the stacked system moving
rapidly northeastward, rain will end this morning, lingering the
longest in the I-80 corridor. The main wind event will likely be
reserved to FROPA, meaning the strongest winds are expected during
the morning hours. Mixing with that feature, along with system speed
and an isallobaric acceleration component, wl be the primary
damaging threat as the low digs over the Great lakes.

Winds will ease as the low exits northeastward this afternoon.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
Wind will continue to diminish with the slackening surface gradient,
eventually becoming light and variable tonight as high pres builds.
Despite the earlier frontal passage, temperatures will remain a few
degrees above avg tonight with the lack of a good push of cold
advection. Dry weather continues through Saturday as the high moves
east. A return of warm advection will push afternoon temperatures
well into the 60s.

During the Saturday night/Sunday period, low pressure is progged to
develop over the upper Midwest with moist advection dvlpg ovr the Upr
OH. Showers, possibly some storms and another round of wind, albeit
less intense, appears likely with this system.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Building high pres is forecast to end shower potential on Sunday
night. Mostly dry weather is then expected until the approach of
a longwave trough on Wednesday. Expect variably seasonable
temperature for the period.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Rain is quickly coming to an end from south to north, with pockets
of thunder along the boundary moving north. Condition deterioration
is then expected near 12z with llvl wind shear. Wind will continue
ramping up early this morning, with a brief period of SW gusts from
40-50 kts possible for a few hours after dawn. Gusts will remain
elevated through the day, eventually slackening this evening with
loss of mixing.

.Outlook...
Conditions will likely deteriorate with a Sunday low pressure
system.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...High Wind Warning until 2 PM EDT this afternoon for PAZ007-013-020.
     Wind Advisory from 5 AM early this morning to 6 PM EDT this evening
     for PAZ008-009-014>016-021>023-029-031-073-075.
     High Wind Warning from 5 AM early this morning to 6 PM EDT this
     evening for PAZ074-076.
OH...High Wind Warning until 2 PM EDT this afternoon for OHZ039>041-
     048>050-057>059-068-069.
WV...High Wind Warning until 2 PM EDT this afternoon for WVZ001>003.
     Wind Advisory from 5 AM early this morning to 6 PM EDT this evening
     for WVZ004-012-021-509>511.
     High Wind Warning from 5 AM early this morning to 6 PM EDT this
     evening for WVZ512>514.

&&
Hazardous weather outlook, Mar 25, 5:40 PM EST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
640 PM EDT Thu Mar 25 2021

PAZ074-076-WVZ512>514-262245-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Eastern Preston-Western Tucker-Eastern Tucker-
640 PM EDT Thu Mar 25 2021

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 6 PM EDT FRIDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ008-009-014>016-021>023-029-031-073-075-WVZ004-012-021-509>511-
262245-
Venango-Forest-Butler-Clarion-Jefferson PA-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Fayette-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
640 PM EDT Thu Mar 25 2021

...WIND ADVISORY IN EFFECT FROM 5 AM TO 6 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, western Pennsylvania, northern West
Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>003-262245-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Beaver-
Hancock-Brooke-Ohio-
640 PM EDT Thu Mar 25 2021

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 2 PM EDT FRIDAY...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, northern West Virginia and
the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Coshocton

When
March 26, 2:00 AM EST to 1:00 PM EST
Where
Coshocton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Several reports of downed trees blocking roadways were received, including on County Routes 16, 190, and 197, as well as State Route 83.

High Wind, Tuscarawas

When
March 26, 2:00 AM EST to 1:00 PM EST
Where
Tuscarawas forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Social Media
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

A large, metal Welcome to Our City sign on the top of a building at the corner of High and Broadway was blown down in New Philadelphia.

High Wind, Harrison

When
March 26, 2:00 AM EST to 1:00 PM EST
Where
Harrison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

Many reports of trees down and wire damage were received in the county, with the Freeport area seeing the most damage.

High Wind, Columbiana

When
March 26, 2:00 AM EST to 1:00 PM EST
Where
Columbiana forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Multiple downed trees were reported around a house near Wellsville.

High Wind, Jefferson

When
March 26, 2:00 AM EST to 1:00 PM EST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Several reports of downed trees were received from around the county, with slightly more numerous incidents across the northern half.

High Wind, Carroll

When
March 26, 2:00 AM EST to 1:00 PM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Multiple high-tension power lines were down, along with transformer issues, along Route 332 near Perrysville.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948750, 948751, 948752, 948756, 948757, 950829.